There doesn’t seem to be all that much in the literature about psychiatric disturbances caused by corticosteroids, but here is a good overview I found:
In the following, I will make some short quotes from the article and respond to them based on my personal experience.
The most frequently identified symptoms include agitation, anxiety, distractibility, fear, hypomania, indifference, insomnia, irritability, lethargy, labile mood, pressured speech, restlessness, and tearfulness.
I’ve probably had all of those at some point. I’ve been on corticosteroids for about 10 years now. I tend to divide that 10 year period into two distinct portions: the first 9 years, where I was severely depressed, often unable to leave my room (causing me to drop out of college), severely indifferent, anhedonia, tearfulness (there were times I cried about things like pizza toppings), insomnia. Then a few years when by in which I was so apathetic I couldn’t cry about anything.
The second portion began in August 2015 with what seemed to be a rather severe psychotic manic episode. The first thing I did was stop seeing my therapist. This episode wound down after about a week and a half, but continues to this day. It would probably fall under the category of a “mixed episode” now, with symptoms of mania and depression at the same time. Overall though, I am much more energetic, I have trouble sleeping, I have a disturbing and constant desire for drugs and alcohol, suicidal ideations, irritability, I cry all the time, I spend too much money (spending money makes me feel good for 10 minutes or so). The major differences are the energy and the ability to enjoy things, though. I am now more or less able to enjoy some things some of the time.
The most commonly reported corticosteroid-induced psychiatric disturbances are affective, including mania, depression, or mixed states.
Most often, patients receiving short-term corticosteroid therapy present with euphoria or hypomania, whereas longterm therapy tends to engender depressive symptoms.
This fits with my experience.
An overly stimulating environment can exacerbate a patient’s condition.
This is why I am largely avoiding Facebook. It’s a constant, overstimulating, unpredictable stream of unrelated nonsense. There is too much going on. Everyone uses it for a different reason. It’s complete chaos. On a related note, this is probably why I can’t stand going to bars anymore. Too noisy, too many people, chaotic.
Among patients with corticosteroid-induced psychosis, as many as 33% experience suicidal ideation.
I am not surprised, and I fall within that 33%, without a doubt. I have spent many, many hours thinking about killing myself. There was only one time I think that I really intended to do it right at that moment, but certainly I’ve done a lot of things that could have killed me, also, and spent a lot of time thinking about how much I want to die. On wikipedia’s page on suicidal ideation, there is also mention of role-playing: I actually purchased an air gun that looks reasonably similar to a real gun, and I keep it in my desk so I can take it out periodically, point it at my head, and pull the trigger. It’s never been loaded with anything and only takes plastic BBs anyway, but that’s not the point; the point is that I like to point a fake gun at my head and pull the trigger. It’s worth mentioning that, before being on steroids, I never had a suicidal thought in my entire life.
While the article says that some people respond to antipsychotics and antidepressants, it also notes that treatment success can be unpredictable. I have not had any success with various mood stabilizers and antidepressants. Due to adrenal insufficiency, my steroids cannot be stopped. At this point, I am not seeing any options other than learning to deal with it on my own, since drugs and therapy haven’t helped, and I can’t afford to just keep throwing hundreds of dollars at the problem anymore.